Michigan, 2006

Hail in Michigan, June 2, 2006

June 2, 2006 · NWS APX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 2, 3:04 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 2, 3:04 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT FRI JUN 2 2006

.DISCUSSION...TONIGHT...DEVELOPING TROUGHING ACROSS THE EASTERN
STATES FOR THE WEEKEND.  SHORT WAVE TROUGH SLOWLY CROSSES THE STATE
TONIGHT...MAIN VORTICITY CENTER DROPPING SOUTHEAST ACROSS WI TOWARD
MKE PER WATER VAPOR IMAGERY...SECONDARY CENTER HEADING ACROSS GREEN
BAY.  GETTING CONVECTIVE ACTIVITY POPPING IN VARIOUS LOCATIONS...
ALONG LAKE MICHIGAN/HURON BREEZE ACROSS MACKINAC COUNTY AND LAKE
SUPERIOR BREEZE ACROSS ONTARIO...OVER CENTRAL UPPER MI AS WELL AS
ACROSS PORTIONS OF CENTRAL/SOUTHERN LOWER.  ONSHORE FLOW HAS
STABILIZED THINGS ADJACENT TO THE NORTHERN LOWER SHORELINE FROM MBL
AROUND TO APN AS WELL AS UP AROUND WHITEFISH BAY...INLAND CAPES
RUNNING FROM 400-600 J/KG.  SOME ELEVATED SHOWERS REMAIN OVER
EASTERN LAKE SUPERIOR IN ASSOCIATION WITH GREEN BAY VORTICITY
CENTER.

BASIC FORECAST IDEA FOR THE OVERNIGHT WILL ASSUME THAT MUCH OF THE
PRECIPITATION WILL BE TIED TO THE DIURNAL CYCLE AND WEAKEN DURING
THE EVENING.  STILL THINK WE CAN KEEP MOST OF THE NORTHWEST LOWER
SHORELINE DRY (AT LEAST SOUTH OF NORTHPORT)...ANTICIPATING ANY
CONVECTION DRIFTING OUT OF THE U.P. AND NORTHEAST WI TO WEAKEN
CROSSING LAKE MICHIGAN.  AIR MASS ALSO MORE STABLE AROUND WHITEFISH
BAY...WATCHING REMNANT BAND OF SHOWERS OVER EASTERN LAKE SUPERIOR
OVER PAST COUPLE OF HOURS WITH RADARS SHOWING A DOWNWARD TREND.  SO
MAY ALSO BE ABLE TO STAY DRY OVER NORTHERN CHIPPEWA COUNTY.  PROBLEM
FOR THE OVERNIGHT DEALS WITH LINGERING MOISTURE AND STEEPER MID
LEVEL LAPSE RATES (7C/KM 700-500MB) FORECAST TO REMAIN NORTH OF LAKE
HURON.  ANOTHER SHORT WAVE DROPPING INTO THE MAIN EASTERN TROUGH
FORECAST TO REACH THE U.P. BY SATURDAY MORNING.  THIS FEATURE
COMBINED WITH LOW PRESSURE SPINNING UP OVER THE NORTHEAST COAST WILL
INDUCE SOME MID LEVEL HEIGHT FALLS ACROSS THE GREAT LAKES...WHICH
SHOWS UP WELL AT 700MB WHERE SHARP WIND SHIFT DEVELOPS LATE.  IN
ADDITION TO THE ADDED FORCING THIS TROUGH PROVIDES...WINDS VEER MORE
NORTHEAST...AND MAY TRY TO PULL SOME OF THIS MOISTURE BACK TOWARD
NORTHEAST LOWER LATE TONIGHT.  CONCERNED ABOUT THE POSSIBILITY OF
SOME SHOWERS DEVELOPING TO THE EAST AND SNEAKING IN THE BACKDOOR
TOWARD DAYBREAK.  WILL MAINTAIN A LOW CHANCE POP LATE AROUND
DRUMMOND ISLAND AND PRESQUE ISLE/ALPENA COUNTIES.

JPB

SATURDAY AFTERNOON THROUGH SATURDAY EVENING...LOW-MID LEVEL CYCLONIC
FLOW REMAINS BACK ACROSS NRN MICHIGAN WHILE LAST BIT OF MID LEVEL
ENERGY (NOW COMING ACROSS N CENTRAL ONTARIO) SLIDES DOWN THROUGH
LOWER MICHIGAN BRINGING LOWERING HEIGHTS/COOLER TEMPS ALOFT. WILL
START THE MORNING WITH A LOW CHANCE FOR SHOWERS ACROSS A GOOD
PORTION OF NE LOWER MICHIGAN IN THE MORNING (SEE ABOVE). FORECAST
ATTENTION THEN TURNS TO SHOWER/THUNDERSTORM CHANCES ONCE AGAIN IN
THE AFTERNOON. MODIFIED MID AFTERNOON SOUNDINGS USING 74/49 SFC
PARCEL...YIELDING 500-700 J/KG MEAN LAYER CAPE ACROSS A GOOD CHUNK
OF NRN LOWER MICHIGAN. CERTAINLY A MODEST AMOUNT (SIMILAR TO TODAY)
BUT WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION. SO BASICALLY
LOOKING FOR SOME SORT OF TRIGGERING MECHANISM IN THE AFTERNOON. WITH
LIGHT NORTHERLY FLOW BEST CANDIDATE LIKELY IN THE FORM OF LAKE BREEZE
CONVERGENCE ALONG THE HURON SIDE...AS WELL AS FLOW INTO THE HIGHER
TERRAIN OF NRN LOWER MICHIGAN. SO...BELIEVE GREATEST CHANCES FOR
SHOWERS/STORMS WILL OCCUR AROUND GRAYLING...DOWN THROUGH THE WEST
BRANCH...GLADWIN...HOUGHTON LAKE AND CADILLAC AREAS...FROM MID
AFTERNOON THROUGH EARLY EVENING. LIGHT OVERALL WIND FIELDS (<30
KNOTS THROUGH 500 MB) ONCE AGAIN ON SATURDAY. BUT WITH FREEZING
LEVELS LOWERING TO 9-9500K FEET ANY ISOLATED SEVERE WEATHER THREAT
WILL PRIMARILY BE PULSE TYPE HAILERS.

SATURDAY NIGHT THROUGH MONDAY...LONGWAVE RIDGE OVER THE CENTRAL
CONUS GETS SOMEWHAT SUPPRESSED AS PAC NW ENERGY AND FASTER/ZONAL
FLOW PUSHES ACROSS THE NRN TIER OF STATES. MEANWHILE...SHORTWAVE
TROUGH PASSING THROUGH THE GREAT LAKES ON SATURDAY UNDERGOES
AMPLIFICATION DOWNSTREAM...ALLOWING SOME DEGREE OF RIDGING/DRY AIR
TO NOSE ACROSS THE UPPER MIDWEST/NRN MICHIGAN FOR LATE SATURDAY
THROUGH MONDAY. WITH THE RIDGING/SFC HIGH PRESSURE/DRY AIR ACROSS
NRN MICHIGAN...GOING DRY FORECAST SATURDAY NIGHT THROUGH MONDAY
LOOKS FINE AT THIS POINT ALONG WITH TEMPS REBOUNDING THROUGH THE 70S
DURING THE DAY. FURTHER...GIVEN THE DEGREE OF DRY AIR...HAVE LOWERED
CLOUD COVER ACROSS NRN MICHIGAN THROUGH THIS PERIOD PARTICULARLY FOR
THE OVERNIGHT HOURS (OUTSIDE OF THE DIURNAL COMPONENT)

TUESDAY THROUGH FRIDAY (EXTENDED PERIODS)...SOME SEMBLANCE OF A WARM
FRONT/MOISTURE AXIS SLIDING INTO THE UPPER MIDWEST/WESTERN GREAT
LAKES ON TUESDAY...FOLLOWED BY A WEAK COLD FRONTAL PASSAGE ON
WEDNESDAY. SO WILL HAVE SHOWER/THUNDERSTORM CHANCES ACROSS THE
FORECAST AREA TUESDAY/TUESDAY NIGHT...WITH RAIN SHOWERS LINGERING
INTO WEDNESDAY. THEN...FORECAST TURNS A BIT MORE NEBULOUS
PARTICULARLY DURING THE LATTER HALF OF THE WEEK...AS MEDIUM RANGE
GUIDANCE (GFS90/ECMWF) SHOWING SIGNIFICANT DIFFERENCES IN THE
PATTERN ACROSS THE GREAT LAKES. SPECIFICALLY...THE ECMWF CONTINUES
TO FORECAST A CLOSED MID LEVEL LOW DROPPING INTO THE WESTERN GREAT
LAKES LATE WEDNESDAY...HANGING ACROSS THE AREA THROUGH FRIDAY. THIS
ARGUES FOR CONTINUING RAIN CHANCES AND COOLER WEATHER TO WRAP UP THE
WORK WEEK...BY AND LARGE IN AGREEMENT WITH THE GOING FORECAST.
MEANWHILE...THE GFS KEEPS THIS SYSTEM ACROSS S/SE CANADA UNTIL
FRIDAY WHILE FAVORING MORE RIDGING ACROSS THE WESTERN GREAT LAKES
THROUGH MOST OF THE WEEK. GIVEN THE DISAGREEMENT BUT PERSISTENCE OF
THE ECMWF...WILL NOT STRAY MUCH FROM THE GOING FORECAST AND KEEP
POPS THROUGH FRIDAY ALONG WITH TEMPS DIPPING BACK TO AT OR A LITTLE
BELOW NORMAL.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 2:53 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT FRI JUN 2 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
353 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHEAST
UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF A
CADILLAC TO ALPENA LINE.  SOME OF THE STRONGER STORMS MAY PRODUCE
PENNY SIZED HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS NORTH CENTRAL AND
NORTHEAST LOWER MICHIGAN.  SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS EVENING...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JPB

In the hours before

Local storm report, Jun 2, 4:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 PM EDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     6 N ST. IGNACE          45.96N 84.73W
06/02/2006                   MACKINAC           MI   LAW ENFORCEMENT

            FUNNEL CLOUD WAS BEGINNING TO DISSIPATE

&&

KAS

The radar

The NCL Michigan radar (KAPX), 113 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gladwin

When
June 2, 4:15 PM EST
Where
Gladwin County, 7 mi SE of Gladwin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -84.383

An upper level disturbance ignited strong thunderstorms across much of Northern Michigan. Only one storm reached severe levels, dropping quarter sized hail in Gladwin County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517658.